Taking Too Much Neurontin (Gabapentin) Causing Memory Loss

In this article, we discuss whether or not Neurontin (gabapentin) causes memory loss and what to do about it.

Question

I'm taking Neurontin (gabapentin) 500 mg per pill, 6 times a day for migraines. I've gotten to where it's hard for me to remember things I'm supposed to do from day to day and I have lost days and I have lost months. Is my doctor got me taking too much of this medicine?I took myself off of it once couple years ago and she found out and put me back on it told me never go off of it again. I've been on it now for another year but to me it's too much medicine with all the other medicine that I'm taking. What do you think?

Asked by Edna On Oct 23, 2017

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Oct 24, 2017

Memory Loss 2Neurontin (gabapentin) is associated with memory loss in a dose dependent fashion, meaning the higher doses you take, the more chance there is of having some sort of memory loss, or cognitive impairment. While very effective for certain indications, gabapentin unfortunately can have many adverse central nervous system effects in addition to memory loss including:


  • Drowsiness
  • Dizziness
  • Amnesia
  • Memory impairment
  • Disorientation
  • Emotional Lability 


While some people can tolerate gabapentin with minor issues, there certainly are those who experience too many adverse effects and cannot continue to take the medication at the high doses that are sometimes needed. Furthermore, gabapentin has a very short duration of action and needs to be taken 4 to 6 times daily for some indications.


In terms of how much is too much, the maximum daily dose set forth by the manufacturer is 3,600mg of gabapentin per day. According to your submission, you are taking 3,000 mg per day, which would be considered on the higher end.


If you are experiencing memory loss and amnesia, that can be very dangerous and I urge you to speak to your doctor about a possible switch in medication. It is not normal just to live with these very significant, and potentially dangerous side effects when treating migraines. It may be prudent to get an opinion of some other practitioners to see how your migraines can be more effectively treated.


There are many other prescription options for migraine prophylaxis that may be just as beneficial as gabapentin, with less side effects. Again, you should speak to your doctor about some possible alternatives including:


  • Propranolol
  • Depakote
  • Topamax
  • Amitriptyline


Many of the above options are also associated with some sort of memory impairment, but based on the problems you are currently having with gabapentin, it may be beneficial to try something else.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions